He started Lamictal and now he has a rash. Ugh!

Discussion in 'General Parenting' started by Renea, Jan 31, 2014.

Tags:
  1. Renea

    Renea Member

    My son's psychiatrist decided to try my 10 year old on Lamictal. He has been taking it for almost two weeks. I have been almost paranoid about this rash after googling "lamictal rash"(Omg) and now he has a small blistery rash on his forearm. It doesn't itch, it doesn't hurt and it doesn't really seem to be spreading. I called his psychiatrist and told him about the rash along with red cheeks and hands a couple of days ago, that could have been from the severe weather change. He has also come down with a cold, which in my mind I keep thinking that it *might* be "flu like" and that's another one of the warning signs for Steven Johnsons. This is all so frustrating and I feel like I'm developing so much anxiety over it that I may need to be on medications soon myself. lol

    The sad thing is that this medication already seems to be helping him! He has felt better this week! He has been exercising every day this week. Things haven't been perfect but there have been some MAJOR glimmers of hope.

    So his psychiatrist wants me to take him off of it for a week and then put him back on it at a smaller dose(half of the 25 mg) for two weeks and then if he tolerates that well, we will increase by half a pill every two weeks. And then if he develops any sort of rash with round two, the pill will be pulled and we won't try it again.

    But the paranoid side of me is worried that I will give him half a pill and he will immediately come down with Steven Johnsons! So frustrating!!!
     
  2. helpangel

    helpangel Active Member

    I understand your concern a couple times I had rash scares with both my girls the one I broke camp early to take Angel into the ER to find out it was a sunburn UGH! Kid got sunburnt camping at a lake who would ever imagine?

    My youngest we stopped and restarted 3 times yet she has been at her current dosage for over a year now without incidence. I know many people who got a rough start with that medication that eventually it did work out for them.

    I myself have to be careful reading the side effects, I've had so many problems in the past... all medications have side effects but I finally figured out that I often develop the side effects because I was looking too hard for them. Worrying about a rash would give me a rash.

    The rule with Lamictal is start low and go slow and with youngest having problems with her we put 3 weeks between increases, might suggest to psychiatrist. Hope it works out for you out of all the medications my girls have trialed it's tied with Lithium for first place in my book.

    Nancy
     
  3. Renea

    Renea Member

    Wow, HelpAngel! That is great to hear that she was able to take Lamictal without anymore problems! That gives me hope!!! My son has remarked a handful of times this week that he feels really good and I have already noticed it helping him as well. Not a ton, but definitely glimmers of hope! I'll keep the 3 week advice in mind and bring it up to his psychiatrist. And I'm going to try really hard to stay off of google!! Lol!
     
  4. tiredmommy

    tiredmommy Site Moderator

    Renea~ while it's most likely nothing, you really do need to get it checked, just in case. Put a call in tonight.
     
  5. helpangel

    helpangel Active Member

    She called the psychiatrist he discontinued for a week then restarting at half dosage. I was surprised they had started at 25 mg, both my girls started with a "starter pack" (had 2 different dosages) so had been taking it a month with 2 increases before getting up to the 25mg. It was years ago though they might not make the starter packs anymore or changed starting dosage. Oh I know that was before Lamictal went generic (that's probably why no starter pack)

    Nancy
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Hi Renea, I know the feeling! And been there done that.
    My son's rashes were almost always on his forearms and in the crooks of his elbows. Once he got one on his trunk. We've been through this with soooo many drugs! And as you pointed out, sometimes the drug is actually helping, but you can't use it. Arrrgh!
    Fingers crossed about stopping and starting up again at half dose.
     
Loading...